A boy from Milwaukee, Wisconsin died after his tonsils were removed through an outpatient tonsillectomy. Although the exact cause of death is still unknown, the boy was prescribed with oxycodone, an opioid pain medication, which is also labeled as a narcotic.
Nine-year old Solomon Womack was brought to the Children's Hospital of Wisconsin to undergo an outpatient tonsillectomy on Feb. 9. In a report by KTLA, an account coming from the Milwaukee County Medical Examiner's Office stated that Solomon was given oxycodone at the clinic and was sent home at around 3:30.
At around 5:30 P.M., he was given another dose of oxycodone, which his father got from a pharmacy. The instructions for the prescription were 4.8 ml of oxycodone, to be administered orally every four hours or as needed.
According to Yahoo News, that night, his parents noticed that after about an hour and a half after the dose was administered, Solomon was having difficulty breathing. They immediately called 911 and the boy was brought to the Children's Hospital.
Three days after the incident, Feb. 12, Solomon was pronounced brain dead. His organs were donated by his parents. The Office of the Medical Examiner stated that the cause was undetermined although they said that toxicology tests would be undertaken.
The Chief Operating Officer of the Children's Hospital of Wisconsin, Marc Gorelick, said, "The loss of a child is a tragedy and something no family should have to endure. On behalf of all of our doctors, nurses and medical staff, I want to express our sadness and deepest sympathy to the family." He further added that, "While I cannot comment on a specific case, serious complications from standard procedures are extremely rare."
The Oxycodone was being sent to a third party to be tested. Once the toxicology reports are in, it might be able to shed more light to the underlying cause of death of Solomon Womack after a tonsillectomy.